As moms and dads we often turn to over the counter medicines to ease our little one’s colds or aches and pains. We don’t like to see our children in pain, and we often suppress their coughs, fevers, and aches for both their benefit and ours. As adults, we pop advil, excedrin, tylenol, antacids, and allergy pills like they’re candy. But do we really know what we’re putting in our bodies or what the long term effects are of these drugs? Because they are drugs.
At least with prescription drugs we hear the long list of side effects on the commercials, but with over the counter medicines, the media and even our doctors don’t warn us about the vast array of problems they cause.
After learning some of these truths, please consider cleaning out your cabinets and replace with them with natural remedies. We can find amazing benefits from nature such as garlic, honey, teas, soups, herbs and even the wonders of apple cider vinegar! And believe it or not, fevers, coughs, and pains are your body’s way of expelling infection or warning you. We shouldn’t suppress pain and fevers, but help the process work out as fast as possible, naturally.
Here are some points I hope will open your eyes and change how you deal with ailments.
Description of OTC Drugs:
Names: Antihistamines, decongestants, cough syrups, pain relievers, mouthwashes, reducing aids, sleeping aids, stimulants, alcohol, caffeine, lookalikes, act-alikes.
Forms: Tablets, capsules, powders, solutions, sprays, chewing gum.
Combinations: Cold and cough preparations with codeine and/or alcohol, with antihistamines and decongestants or with PPA. Mouthwash with alcohol. Aspirin with caffeine and/or acetaminophen. Amphetamine (speed) look-a-like with caffeine, PPA, ephedrine. Quaalude (lude) look-a-like with acetaminophen or aspirin. Cocaine (coke) look-a-like with caffeine, PPA, ephedrine and benzocaine, lidocaine, procaine or tetracaine.
Varies from mild drug effects to extreme combination drug effect. Alertness, anxiety, restlessness, confusion, dizziness, numbness, lightheadedness, mild euphoria, drowsiness, relaxation, nausea, headache, hostility, delirium, excitement, body tension. Look-a-like amphetamine: agitation, hallucination. Look-a-like cocaine: rush of euphoria, anxiety.
Long Term Effects:
To Your Mind: Stimulates or depresses central nervous system, especially respiratory center.
To Your Body: Alters heart rate, blood pressure, and breathing, interferes with control of body movements and reflex actions.
Special Characteristics: Depressant effect is intensified if antihistamines, alcohol, tranquilizers, and like drugs are combined. Nose sprays effect “nasal rebound effect” and addiction. Cold pills combined with cough syrups can double dose and side effects of all drugs. Small children are strongly affected by alcohol based drugs. Aspirin should be avoided before surgery. It interacts with various prescription drugs and can cause internal bleeding when combined with alcohol. Aspirin use for children under age 16 with chicken pox or flu can bring on Reye syndrome. Aspirin is the most common cause of accidental poisoning in children. Ibuprofen may have side effects for those allergic to aspirin. PPA can cause heart palpitations. Indocin and PPA can raise blood pressure to life- threatening levels.
Hypertension. Inability to sleep. Changes in blood pressure and heart functions. Respiratory depression, individual allergic or psychotic reactions, kidney and liver damage. Coma, vomiting, tremors, ulcers, colitis. Needle related infections and AIDS.
From another source, they describe OTC drugs in this way:
- Pain relievers containing acetaminophen: There are more than 30 OTC drugs containing acetaminophen. Most of the names are pretty familiar – Anacin, Benadryl, Cepacol, Excedrin, Midol, Robitussin, and Sudafed are among the most common. Acetaminophen is known to cause liver damage. This has been such a problem that Johnson & Johnson is lowering their recommendations for the maximum daily dose of Extra Strength Tylenol.
- Nonsteroidal anti-inflammatories (NSAIDS) such as Advil, Motrin, Aleve, Anaprox, EC-Naprosyn, Naprelan, Naprosyn, Midol Extended Relief. Used to treat pain, inflammation, fevers, colds and allergies. Side effects include severe gastrointestinal damage like internal bleeding or perforation. These can occur without warning, and can be fatal. An organ transplant specialist at Tufts Medical Center said she’s seen patients come to the hospital for transplants after their kidneys failed because of daily around-the-clock use of these types of OTC drugs.
- Antihistamines: Among the most well-known are Benedryl, Zyrtec, Claritin, Tylenol Allergy and Alavert, but there are others. These are used to treat allergy symptoms, hay fever and colds. Antihistamines are also used in OTC sleeping pills like Nytol, Sominex, Sleepinal, Compoz, Unisom and Nighttime Sleep Aid. Side effects of antihistamines include moderate to severe drowsiness, dizziness, forgetfulness, clumsiness, feeling off balance, constipation, urinary retention, blurred vision and dry mouth and throat.
Are you convinced yet? Unfortunately, many of us don’t know this when we shop that aisle at the grocery store or when we run to the corner store to find a quick fix for our children. We are not bad parents!!! We are uninformed parents. We have been given a false security when it comes to these medications.
So, you ask what should I do now? Well, I have a few tips:
1. Clean out your cabinets.
2. Email me, I can share with you with some natural remedies and supplements that can help!
3. Search for natural remedies online, there are many communities of people who have recipes for teas, soups, etc to soothe colds, flu, headaches, and other ailments. Things like lemon, garlic, honey, aloe, ginger, peppermint.. and the list goes on!
4. Get on a great supplement program from a source you trust. We personally use Shaklee because they are always pure, always safe and always green!! Building your immune system is key to fighting any pesky illness. You’ll be amazed at how fast your family fights the common cold off when you have the right supplements!